Hail, Jefferson
- When
- May 8, 1:30 PM MST
- Where
- Jefferson County, 3.37 mi NW of Idledale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -105.280
Severe thunderstorm broke out across Denver and the surrounding metro area and produced large damaging hail, strong winds, heavy rain and flash flooding. Large hail up to baseball size, caused extensive property damage to cars, homes and businesses across a large part of Denver and the western suburbs including Arvada, Lakewood and Wheat Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm broke out across Denver and the surrounding metro area and produced large damaging hail, strong winds, heavy rain and flash flooding. Large hail up to baseball size, caused extensive property damage to cars, homes and businesses across a large part of Denver and the western suburbs including Arvada, Lakewood and Wheat Ridge. According to the Rocky Mountain Insurance Agency Association, the storm was Colorado’s most expensive insured catastrophe, around $2.3 billion. It also ranked as the second costliest hailstorm in U.S. history. The group estimated more than 150,000 auto insurance claims and 50,000 homeowner insurance claims would be filed. Businesses and homes sustained holes in siding along with broken windows and torn screens. Severe thunderstorm producing large hail, strong winds and heavy rain impacted areas around Greeley as well.
The high cost incurred from the storm was due to a number of factors including: the size of the hail, the densely populated area, the time of day, the escalating costs to repair high-tech cars, and more expensive homes. Colorado Mills Mall in Lakewood was severely damaged after hail busted skylights and caused flooding inside stores. The common areas and tenant spaces suffered substantial water damage. Extensive damage to electrical systems, mechanical systems, including HVAC and lighting, kept the mall closed until November 2017. In Lakewood, the loss in sales tax was projected to be about $350,000 per month, which was 3 to 4 percent of the city's monthly budget. Prestige Imports in Lakewood which sells Audis and Porches, estimated 250 to 300 vehicles were impacted by the storm. Some of those vehicles were valued at nearly $200,000 each.
Significant damage was reported at Lutheran Medical Center after a hailstorm tore through Wheat Ridge. The hospital building and some of the medical office buildings sustained broken windows. The storm also hit the office of the Colorado Bureau of Investigation in Lakewood. The offices were flooded, several cubicles destroyed, and even some ceiling tiles fell off. The storm damage prompted school officials to close all thirteen Adams 12 Five Star schools in Commerce City and Beach Court Elementary school in Denver. Most of the schools in the Adams 12 Five Star District are at least 50 years old and sustained flood damage. Large hail damaged an apartment building near Regis University, shattered windows and punctured the siding on the west-facing side of the building. Severe thunderstorms also produced large hail across parts of Larimer, Lincoln and Weld Counties.
Hail and heavy rain clogged drains and caused flash flooding throughout Greeley. Up to three feet of water covered the roadway near U.S. 34 and U.S. 85. Flooding was reported throughout Greeley. The Greeley Fire Department received 30 calls of flooding. Firefighters helped several residents get out of garden level apartments that had flooded. Several other businesses and buildings suffered flood damage, including Greeley City Hall and an apartment complex in Evans. The Greeley Mall was extensively damaged when water poured into the mall from the roof and debris inundated the main floor. The Frontier Academy Elementary School was also flooded, with administrators canceling classes the following day to clean up the damage. Windsor-Severance Fire Protection District had multiple reports of lightning strikes, including one that hit near Windsor Middle School and set off the school's fire alarms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 10:31 AM MST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1131 AM MDT Mon May 8 2017 .UPDATE... Issued at 1130 AM MDT Mon May 8 2017 Water vapor satellite showing increasing moisture flowing north into the state while surface obs show high dewpoints spreading south following this mornings cold front. Current precipitable water values are between 0.4 and 0.5 inches. With more moisture advecting in, current forecasted PWs are between 0.75-1.0 over the urban corridor and plains, which is above the 90th percentile for this date. With good shear in place as northeasterly surface winds veer to the south-southwest at 500 mb, strong - if not severe strength storms will likely occur today, with large hail, heavy rain and strong outflow winds the main hazards expected today. High resolution models continue to show activity firing over the Palmer Divide just after noon, and then pushing northeast across the plains through the afternoon. Surface to 700 mb flow is expected to turn more southeasterly through the afternoon which will pile the moisture up more towards the northern urban corridor near the Cheyenne Ridge, though it is expected to stay more stable towards that area. The threat may be more for heavy rain that way than large hail or strong winds. For the rest of the plains, storms will be capable of large hail with CAPEs in the 1800-2000 J/kg range, heavy rain with PWs near an inch and strong outflow. One concern is the midlevel moisture that has pushed in over the central mountains and over the Palmer Ridge could limit the good heating for maximized CAPE over the plains this afternoon. Right now, this looks like it may just limit areas over the Palmer straight north over the Urban corridor - whereas areas further east should stay relatively clear. Still would expect the showers and thunderstorms across the area, but the stronger storms to remain east of the urban corridor out over the eastern plains. && .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Mon May 8 2017 Some lingering showers and isolated thunderstorms over eastern Elbert and Lincoln Counties should continue to weaken through the early morning hours. Main concern today and tonight will involve the severe thunderstorm potential this afternoon and evening. A closed upper low over Baja CA at 12z will move slowly eastward over the next 24 hrs, moving along the swrn AZ border by 12z TUE. This will result in a persistent but relatively weak southerly flow aloft over northeast CO. The QG forcing in the mid levels will be nearly neutral today, with some increase from the southwest tonight. At the surface, a weak cold front will push through the Denver area this morning. East to northeast post frontal winds will allow this boundary to settle along the Palmer Divide and Front Range Foothills this aftn and evening. Thunderstorms will likely initiate off this boundary early this afternoon. The best wind shear and instability will likely occur to the south and east of Denver along the Palmer Divide with the best heating and low level theta-e convergence develops. Boundary layer CAPES quite high by this afternoon ranging from 1800 to 2300 j/kg. The developing line then moves northeast through this evening, so best chc of severe storms would appear to be east of I-25 and south of I-76. The LCL's will be lower than yesterday but may still see some strong thunderstorm outflow winds in addition to large hail and isolated tornadoes. Speed shear not great but sufficient directional shear to support severe thunderstorms with BRN Shear values of 40 m2/s2 by 21z southeast of Denver. High temperatures in the mid to upper 70s expected. Overnight, showers will be decreasing but should be quite a bit over low bkn-ovc cloudiness and maybe patchy fog/drizzle toward 12z TUE. .LONG TERM...(Tuesday through Sunday) Issued at 353 AM MDT Mon May 8 2017 It still looks like an unsettled and possibly soggy week ahead across northeast Colorado. The southwestern U.S. upper low that has been rotating thunderstorms over eastern Colorado the past couple days will be moving towards the four corners area through Wednesday and then will slide off to our southeast by Thursday morning. As the upper low takes its slow journey out of the desert southwest, the moist southerly flow aloft will continue over easern Colorado. At lower levels, flow will be out of the east-southeast in the wake of today's cold frontal passage. This pattern will open up eastern Colorado to increasing Gulf of Mexico moisture for the next few days. As the airmass moistens, model soundings show that Tuesday and Wednesday afternoons will become fairly unstable with favorable wind shear profiles to support organized convection. Model soundings also forecast precipitable water values climbing to between .75 and 1.00 inch. SPC's Sounding Climatology page shows this to be near record high values for the second week of May. All of the ingredients seem to be coming together for active afternoons on Tuesday and Wednesday. Thursday looks like a continuation of elevated chances of rain and thunderstorms as the flow over the state switches to the north between the departing upper low over western Kansas and a building ridge over Wyoming. Cool temperatures will linger over the region and afternoon heating should be enough to destabilize the airmass. Friday should bring some drying to the plains as the upper ridge moves over the state. In the mountains, moisture lingering over the state and heating of the elevated terrain should be enough to fuel another round of afternoon showers. Middle range models hold the upper ridge over Colorado through Saturday but then begin to transition the upper flow to southwesterly as a trough begins carving out over the Pacific Northwest. Temperatures will back to seasonal levels, but PoPs will also be on the increase. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130AM MDT Mon May 8 2017 Northerly winds have spread across the terminals behind this mornings front. Some mid-level ceilings are moving in from the south to increase coverage in the 12k-20k ft. By this afternoon, the airmass is expected to de- stabilize with scattered thunderstorms developing. ILS restrictions as ceilings may drop to 5000-6000 ft AGL. The thunderstorms will have the potential to produce strong gusty winds, brief heavy rains and hail. At this point, the heavy rain looks more like a given for the terminals and perhaps some small hail. Airport operations are expected to be impacted 21-00z as the thunderstorms move through, crossing from the south to the north. Rain showers will linger after 03z but thunderstorms should shift to the east of Denver by that time. Some high res models pointing to more activity after 06z, but will continue to follow their trends. Low overcast clouds may develop late this evening after 04z, with MVFR cigs 1500-3000 ft AGL developing, possibly dropping to less than 1000 ft AGL at KDEN after 06z tonight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Mon May 8 2017 COZ030>051-091645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Mon May 8 2017 ...Severe thunderstorms possible this afternoon and early evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Low level moisture has increased behind a cold front earlier this morning, and mid and upper level moisture will be increasing in southerly flow ahead of a storm system over the Baja. Increasing shear will help bring the threat of stronger thunderstorms and some severe weather to the area by this afternoon and evening. Large hail, heavy rain and damaging thunderstorm winds will be the primary threats as a line of storms are expected to move northeast across the plains. An isolated tornado will also be possible within this line. The highest threat for severe storms will be focused over the Palmer Divide and the northeast plains south of I-76. Localized heavy rain could impact low lying areas and flood urban streets. Do not drive through flooded roadways. Snow levels will remain high, around 12,000 feet. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for showers and thunderstorms will continue Tuesday and Wednesday as a spring storm system approaches Colorado and then moves to our south. Strong to severe thunderstorms will be possible again Tuesday afternoon with large hail, damaging winds and brief heavy rains. Widespread rain and high mountain snow will be possible Wednesday and Thursday as the center of the storm system moves across northern New Mexico. A ridge of high pressure will build into the region on Friday with drier conditions expected Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by 3 PM MDT this afternoon.
The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
36 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
The estimated damage is for the entire episode.
Windsor-Severance Fire Protection District had multiple reports of lightning strikes, including one that hit near Windsor Middle School and set off the school's fire alarms.
Heavy rain combined with torrential hail, clogged drains and caused flash flooding throughout Greeley. The intersection near U.S. 34 and U.S. 85 was inundated with up to 3 feet of water. Firefighters rescued several residents from garden level apartments that had flooded. Several businesses and buildings suffered flood damage, including Greeley City Hall and an apartment complex in Evans. The Greeley Mall was extensively damaged as water poured into the mall from the roof and debris inundated the main floor. The Frontier Academy Elementary School was also flooded, with administrators canceling classes the following day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684829, 684830, 688994, 684831, 684832, 684833, 684834, 684835, 684763, 684836, 684764, 684765, 684766, 684767, 684768, 684769, 684770, 684837, 684838, 684771, 684772, 684773, 684839, 684840, 684774, 684775, 684776, 684777, 684841, 684842, 684778, 684843, 684844, 684845, 684779, 693376, 684828, 693374.